Missouri, 2002

Hail in Missouri, April 30, 2002

April 30, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 30, 2:00 AM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Apr 30, 2:00 AM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 AM CDT TUE APR 30 2002

BROKEN ALTOCUMULUS DECK AND STRONG WAA ALOFT HELPING TO KEEP THINGS
RATHER MILD THIS MORNING...WITH TRUE SURFACE WARM FRONT STILL
ANALYZED ALONG THE RED RIVER. ISOLATED CONVECTION FROM FSM TO THE
RED RIVER CONTINUES TO WEAKEN AS NOCTURNAL INVERSION INCREASES AND
LOW LEVEL JET REMAINS FOCUSED WELL TO THE WEST ACROSS KS/OK PER
PROFILER DATA.

MID LEVEL CLOUD COVER SHOULD CONTINUE TO DISSIPATE THIS
MORNING...WITH PARTIAL SUNSHINE AND LOW LEVEL JET EXPECTED TO HELP
DRAW WARM FRONT NORTH...ESPECIALLY NOW THAT CONVECTION HAS WANED TO
THE SOUTH.  STRONG THETA-E ADVECTION ALOFT CONTINUES TO BE PROGGED
ACROSS SOUTHWEST MO BY 18Z...AND INDICATIONS ARE THAT AN AREA OF
CONVECTION WILL DEVELOP ACROSS THIS REGION THIS MORNING AND
GRADUALLY SPREAD E ACROSS SOUTHERN MO THIS AFTERNOON.  AMOUNT OF
WARMING AND DEWPOINT POOLING THAT CAN OCCUR THIS MORNING WILL BE
CRITICAL TO MODE OF CONVECTION THIS AFTERNOON. LARGE HAIL WOULD BE
THE MAIN THREAT WITH THIS FIRST ROUND OF STORMS WHICH SHOULD BE
ELEVATED IN NATURE.  HOWEVER...IF STORMS CAN BECOME ROOTED IN THE
BOUNDARY LAYER WITH ENOUGH HEATING...THEN SUPERCELL STORMS WILL BE
FAVORED AS LOW LEVEL SHEAR IS MARKEDLY ENHANCED WITH BACKED FLOW
JUST NORTH OF THE WARM FRONT. A FEW ISOLATED TORNADOES WOULD BE
POSSIBLE IN THIS ENVIRONMENT.

TO THE WEST...SURFACE LOW PRESSURE WILL CONTINUE TO DEVELOP ACROSS
SW KS TODAY AIDING IN STRONG LOW LEVEL THETA-E ADVECTION. WITH SOME
CLEARING EXPECTED BEHIND INITIAL WAVE OF STORMS...CAPES BY LATE THIS
AFTERNOON COULD EASILY APPROACH 3000 TO 4000 J/KG. SURFACE WARM
FRONT SHOULD BE IN THE VICINITY OF SW MO/SE KS...AND SERVE AS THE
FOCUS FOR THUNDERSTORM REDEVELOPMENT LATE AFTERNOON/EARLY EVENING.
SURFACE BASED CONVECTION APPEARS TO BE MORE FAVORED THIS GO
AROUND...WITH A CONTINUED THREAT FOR LARGE HAIL. AGAIN ISOLATED
TORNADOES CANNOT BE RULED OUT NEAR THE SURFACE WARM FRONT WHERE LOW
LEVEL DIRECTIONAL SHEAR REMAINS STRONG AND LCL HEIGHTS ARE LOW.

HAVE BUMPED UP TEMPERATURES AT LEAST A CATEGORY ALL AREAS FOR
TODAY...ESPECIALLY THE FAR SOUTHWEST WHERE UPPER 70S WERE REALIZED
YESTERDAY...AND SUNSHINE/850MB TEMPS APPROACHING 20C SHOULD EASILY
SUPPORT LOWER 80S.

ON WEDNESDAY...AVN/ETA STILL HAVE LARGE DIFFERENCES IN TRACK OF
SURFACE LOW...WHICH WILL BE HEAVILY INFLUENCED BY UNSEASONABLY
STRONG NORTHERN STREAM POLAR VORTEX DROPPING SOUTH FROM MANITOBA
INTO THE LOWER 48. AVN IS MUCH FURTHER WEST WITH DIGGING THIS UPPER
SYSTEM...WHICH RESULTS IN DRAWING THE SURFACE LOW IN KS MUCH FURTHER
NORTH AND WEST. ETA DEEPENS THIS SYSTEM FURTHER EAST...RESULTING IN
A MORE FLAT/EASTERLY TRACK OF THE SURFACE LOW. THE DIFFERENCE IS
LARGE...BOTH IN TERMS OF FORECAST TEMPERATURES AND ANOTHER CHANCE
FOR SEVERE WEATHER ALONG THE FRONT ACROSS CENTRAL/SOUTH CENTRAL
MISSOURI. HAVE LEANED TOWARD THE AVN WITH MUCH WARMER TEMPERATURES
FOR THE SERN HALF OF THE FORECAST AREA (LOW TO MID 80S). THIS
UNFORTUNATELY IS STARTING TO RESEMBLE THE SCENARIO OF 4/27...AND
LETS ONLY HOPE THAT IT DOESNT PAN OUT. WILL CONTINUE WITH CHANCE
POPS TOMORROW...WITH A SEVERE THREAT CERTAINLY LIKELY GIVEN PROGGED
TEMPS/DWPTS AND STRONG KINEMATICS ASSOCIATED WITH UPPER LEVEL
SYSTEM. HAVE ALSO INCREASED WINDS TOMORROW GIVEN INCREASED GRADIENT
AHEAD OF RAPIDLY DEEPENING SURFACE LOW.

REST OF THE FORECAST IN EXCELLENT SHAPE WITH MUCH COOLER/DRIER AIR
TO SPILL IN FOR THURSDAY/FRIDAY. STRONG SURFACE GRADIENT IN WAKE OF
FRONTAL PASSAGE SHOULD KEEP WINDS RATHER BREEZY WED NIGHT...SO DID
NOT GO AS COOL AS PREVIOUS FORECAST. STILL LOOKS LIKE READINGS IN
THE 30S ARE LIKELY THURSDAY NIGHT...ALTHOUGH SOME MODIFICATION OF
CANADIAN AIRMASS IS PRESENT IN MODEL SOLUTIONS...AND HOPEFULLY A
FROST WILL BE AVOIDED.

WARM AND BREEZY CONDITIONS WILL PREVAIL THROUGH THE WEEKEND AS YET
ANOTHER STORM SYSTEM DEVELOPS TO THE WEST.

ISC GRIDS HAVE BEEN SENT.

.SGF...NONE.

BOOKBINDER

In the hours before

Special weather statement, Apr 30, 5:00 AM CST, 3 hours 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT TUE APR 30 2002

...SEVERE THUNDERSTORMS POSSIBLE ACROSS EXTREME SOUTHEAST KANSAS AND
SOUTHERN MISSOURI TODAY...

* HAZARDOUS WEATHER THREATS...

  LARGE HAIL TO THE SIZE OF GOLF BALLS.
  DAMAGING WINDS IN EXCESS OF 60 MPH.
  ISOLATED TORNADOES.

* THREAT AREAS AND TIMING...

  SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ALONG AND SOUTH OF
  INTERSTATE 44...FROM LATE MORNING INTO MID AFTERNOON. A SECOND
  ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS SOUTHEAST
  KANSAS AND MOVE ACROSS THE MISSOURI OZARKS FROM THE LATE AFTERNOON
  THROUGH THIS EVENING.

* DISCUSSION...

  A WARM FRONT CURRENTLY STRETCHING ALONG THE RED RIVER WILL BEGIN TO
  MOVE NORTH TODAY AS SURFACE LOW PRESSURE DEVELOPS ACROSS SOUTHWEST
  KANSAS. A STRENGTHENING LOW LEVEL JET WILL HELP TO DRIVE A ROUND OF
  THUNDERSTORMS NORTH OF THE WARM FRONT...THAT WILL AFFECT MAINLY
  SOUTHERN PORTIONS OF THE STATE FROM LATE MORNING INTO THIS
  AFTERNOON. THESE STORMS WILL BE MAINLY CAPABLE OF PRODUCING LARGE
  HAIL. HOWEVER...WITH ENOUGH SUNSHINE AND LOW LEVEL MOISTURE
  RETURN THIS MORNING...A FEW SURFACE BASED STORMS WILL BE POSSIBLE.
  STRONG LOW LEVEL WIND SHEAR ALONG AND NORTH OF THE WARM FRONT
  WOULD SUPPORT DAMAGING WINDS AND ISOLATED TORNADOES. FURTHER
  WEST...SUFFICIENT DAYTIME HEATING WILL ALLOW THE ATMOSPHERE TO
  BECOME EXTREMELY UNSTABLE ACROSS SOUTHEAST KANSAS AND NORTHEAST
  OKLAHOMA BY LATE THIS AFTERNOON. IF THUNDERSTORMS DEVELOP IN THIS
  REGION...THEY WILL QUICKLY BECOME SEVERE WITH LARGE HAIL...
  DAMAGING WINDS...AND A FEW TORNADOES POSSIBLE ACROSS THE ENTIRE
  OZARKS REGION THROUGH THE EVENING HOURS.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTHERN MISSOURI LATE
  THIS MORNING INTO MID AFTERNOON...AND ACROSS THE ENTIRE REGION FROM
  LATE AFTERNOON INTO THE EVENING HOURS.

* EXTENDED OUTLOOK...

  THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE INTO
  THE DAY WEDNESDAY AS A STRONG COLD FRONT APPROACHES THE REGION.
  THE GREATEST SEVERE WEATHER THREAT WILL BE ACROSS CENTRAL AND SOUTH
  CENTRAL MISSOURI...ESPECIALLY ALONG AND EAST OF ROUTE 65.

BOOKBINDER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The Springfield radar (KSGF), 15 km away, was scanning. The volume nearest the first event began at 14:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greene

When
April 30, 8:20 AM CST
Where
Greene County, 5 mi NE of Springfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.250, -93.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292218.